(Blogpost from Usha Periyanayagam in Cambodia)
Teaching is always difficult and increases so when there are language barriers. Most of the time teaching begins with understand the capabilities of who you are teaching and their goals. However, the nurses and physicians who I’m interacting with here have such a wide variety of skills it’s hard to teach exactly to their level.
I had a patient who presents with sudden onset of LLQ pain and vomiting. He was writhing around like a kidney stone, so was diagnosed as a stone, given tramadol and IV fluids and sent to the wards. He returned the next days. (The ED almost functions as the ICU, if someone gets worse or is “unstable “ they get sent back to the ED) because he continued to vomit throughout the night, and this morning started vomiting spots of blood. My history is limited in this patient, but I thought it sounded like a kidney stone with a Mallory Weiss tear, and probably would have continued to monitored the patient for further bleeding, or checked a CBC or UA to confirm the diagnosis of a stone. The doctor on call decision was to give cimetidine and flagyl, their current cocktails of drugs for GI bleeding. Which while a perfectly safe plan, was probably unnecessary. However, trying to explain my thought process was somewhat lost in this scenario.